Hematom

Valve Replacement Forums

Help Support Valve Replacement Forums:

This site may earn a commission from merchant affiliate links, including eBay, Amazon, and others.

Protimenow

VR.org Supporter
Supporting Member
Joined
Aug 10, 2010
Messages
4,623
Location
California
I'm not sure where this fits, but I assume that anticoagulation is probably as good a place as any to put it (and it IS related to anticoagulation).

I had a small procedure (leg vein ablation) in mid-December - almost three weeks ago.

The scheduler said nothing about discontinuing warfarin, but I should have done this anyway - I don't know WHAT I was thinking.

The procedure was done, everything was fine - then, about an hour later, I started getting a swelling in my left upper leg - I went back to the doctor, ultrasound showed a hematoma developing, and he wrapped it with tape, apparently attempting to stop its growth.

The next day, with it unresolved, I called my surgeon, he told me to go to E.R. and have the hospital let him know that I was there. A few hours later, I was told that my INR was 5!!! I take my warfarin, from a daily pill thingy, so I can't imagine my INR being so high. They gave me Vitamin K in the hospital then kicked me out - they were really busy and, thankfully, had little reason to admit me.

The next day, my INR was 2.9.

The next day, my meter said 1.8, and the lab said 1.7. I again took over self testing and self management and have been in range ever since.

I went to a rheumatologist the next day, and all he saw on ultrasound was some clear veins and a large amount of clotted blood.

He told me that there was nothing I could do - just wait, and it will go down in 4 to 6 weeks.

One of the members on another forum described a hematoma that looked like a half of a grapefruit, also going away in, IIRC, about 6 weeks.

It's been at least three weeks - and this damned thing doesn't seem to have changed size much, if at all.

The veins running through it are probably very clear - and it may be a risk or hassle to try and get some mechanical (surgical) approaches to reducing this thing. At this point, it looks like I may have to live with it if it DOESN'T eventually shrink to nothing.


Any thoughts? Suggestions?
 
Not being a doctor, or having had a hematoma, I hesitate to say this but it would seem logical to me to keep your INR towards the upper end of your range, and if you don't normally take a baby aspirin to add that temporarily, so that your blood helps wash the clot away?
 
This sounds awful to deal with. I don’t have any advice, but hope when they say 6 weeks to resolve, they’ve taken into account that you’re on warfarin.
After a cardiac cath, when I went into congestive heart failure from a fluid overload, I was coughing a lot. It caused a huge goose egg on the groin incision. I wasn’t on warfarin, yet, as I still had my pig valve. They kept me in the hospital overnight and that goose egg got smaller, but I then had a huge bruise covering my upper thigh. It took time to resolve.
I imagine on warfarin, yours will take a long time to resolve. I would be nervous about that hematoma if it was me!
Good luck and I hope it goes away without issue!
 
I mentioned this because someone else here had a similar hematoma.

Thanks, Gail, for your history.

I've got bruising running down the leg, from thigh to calf - which, I assume, is the clotted blood breaking down and gravity dealing with it.

I'm not sure if my empanada, or calzone, or however I should describe it, has come down much -- maybe the breakdown will accelerate.

Thanks LondonAndy. I may restart 81 mg aspirin - it may not help much, but I don't think it would hurt anything, either.
 

Latest posts

Back
Top